Winter Weather, Alexander
- When
- January 19, 8:00 PM CST to January 20, 5:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- Public
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
From one to three inches of snow fell across southern Illinois. The one-inch amounts were confined mainly along the Mississippi River.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
From one to three inches of snow fell across southern Illinois. The one-inch amounts were confined mainly along the Mississippi River. Amounts increased toward the northeast. Snowfall amounts averaged about two inches in the Mount Vernon and Marion-Carbondale areas, and they averaged near three inches from Harrisburg to the Wabash Valley. In the Wabash Valley region, a burst of heavy snow occurred for an hour or two. During this burst, the visibility dropped to around one-quarter mile. The snow readily bonded to paved surfaces due to the sub-freezing ground temperatures. A fatal vehicle accident occurred on Interstate 57 in southern Jefferson County shortly after the snow ended. The driver of a prisoner transport van lost control on the slick road and crossed the median into the path of a tractor-trailer rig. The semi driver was not injured. The van driver was killed, and a teenage passenger in the transport van was injured. Southbound Interstate 57 was closed between the Interstate 64 split and the Ina exit (near the Franklin County line) for about six hours. The synoptic situation was favorable for a winter weather event. A 500 mb shortwave trough lifted northeast from the southern high Plains to the mid and upper Mississippi Valley. At the surface, a weak low pressure system moved eastward into southern Arkansas. The burst of heavy snow was the result of strong warm air advection around 850 mb, which provided strong ascent.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 19, 6:42 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
642 PM CST TUE JAN 19 2016
.UPDATE...
Issued at 642 PM CST TUE JAN 19 2016
Watching very closely the precipitation across SEMO, where light
freezing rain/drizzle has been reported and has caused very
dangerous travel conditions. Issued a SPS, and highlighted it more
strongly in the social media realm. May take a look at the WSW.
Thing is, as the upper system moves closer and precip increases,
precip loading, top down cooling will start to erode the "warm"
layer, or at least suppress it toward the MO/AR border, and
transition precip to mainly sleet and snow early this evening. So
for now, will handle this as a very short term event, and not
complicate the overall message. Will make some minor changes to
the grid forecast in this area. The RAP thermal depictions support
this approach.
CN
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 131 PM CST TUE JAN 19 2016
With 12z model suite painting low end 4 tenths qpf, and high end
6 tenths, and ratios low end 12 to 1, and high end 17 to 1, per
collab with WPC and adjacent WFO's...have upgraded to warn all
areas for broad 3 to 5 inch expectation.
More specifically, some heavier snow could paint a swath of
locally higher amounts (depending upon the solution)... and
higher liquid to snow ratios in cold low to mid 20s air... could
potentially yield a 6+ inch swath. The main threat area for this
is roughly latitudinally along the Ohio river thru the heart of
the FA and southward toward the AR/TN borders.
On the flip side, if more scant amounts of qpf across our north
occur (visa vi the GFS), and using a less gracious LSR, we could
see lesser 2 to 2.5" totals along the I-64 corridor from Mount
Vernon IL into southwest IN.
In summary, broad 3 to 5 inch totals expected snow/sleet. Some
chance slightly lower 2 inch totals possible north, and higher 6+
inch totals a possibility across south-central ptns. Cant rule out
some hundredths of freezing rain across mainly srn border
counties, but focusing mostly on snow/sleet potential given
consistency of colder/further southern/eastern track.
Factors at play for a little more sleet vs snow include 3 to 6K
foot depth of warm nose ranging from -1C to +2C for at times 3 to
6 hrs of pcpn time period. This skews totals a little toward lower
end of aforementioned ratios, if it plays out.
Adjusted start time of WSW to 00z, given accumulating snows could
be ongoing at 03z for farthest western portions of SEMO/SWIL. End
time maintained at 18Z, but effectively ends at 15Z for all but
farthest southeastern counties...as pcpn shuts off sharply
northwest to southeast thru the morning hours Wednesday.
.LONG TERM...(Thursday through Tuesday)
Issued at 255 PM CST TUE JAN 19 2016
Another messy round of winter weather will follow our mid week
event. Models are in good agreement showing a low pressure system
centered over central Mississippi at 00z Friday. Being on the cold
side of the low along with the expected snow pack across our
region, a majority of the precipitation Thursday into Friday will
be freezing or frozen. Precipitation is expected to start as a mix
of freezing rain, sleet and snow across all but our north and
northwest counties, where precipitation should begin as snow and
remain snow through the event. Models imply temperatures briefly
reaching 33 to 37 degrees across most areas by Thursday afternoon,
which would switch us to rain. However confidence is a bit low on
how much warming we can get, so kept most areas as a mix except
for a portion of west Kentucky and southeast Missouri.
For Thursday night, any areas that begin as a mix will switch to
all snow by midnight as the low moves off to our southeast
overnight. The snow will continue into Friday, tapering off from
west to east Friday afternoon into Friday night. Right now 1 to 3
inches of snow is possible, but amounts are questionable at this
point and will greatly depend on how warm our surface temperatures
can get.
The weekend will be dry as high pressures moves across the Gulf of
Mexico. Temperatures will reach the middle 30s Saturday, and
around 40 degrees Sunday. Another round of precipitation will
return for Monday. Models take a surface low right over the PAH
forecast area late Monday into Monday night. Rain is possible
Monday, then as the low moves overhead and east of us, rain will
mix with and change over to snow Monday night. Rain or snow will
then be possible for Tuesday into Tuesday night, but we will have
to continue to watch the track of the low to see just how warm or
cold we will be for the beginning of the work week.
&&
.AVIATION...
Issued at 537 PM CST TUE JAN 19 2016
Downward progression of ceilings and visibilities from VFR to MVFR
and IFR will take place through 06z for all WFO PAH TAF sites with
the oncoming snow. A very brief, less than an hour period of light sleet
(PL) and freezing rain (ZR) at the onset at KCGI and KPAH, but the
duration and likelihood of these precipitation types should lessen
markedly as the night goes on. Although the moist layer will be
very shallow by noon Wednesday, kept an broken/overcast layer in
place through the afternoon.
&&
.PAH Watches/Warnings/Advisories...
IL...Winter Storm Warning until noon CST Wednesday for ILZ075>078-
080>094.
MO...Winter Storm Warning until noon CST Wednesday for MOZ076-086-087-
100-107>112-114.
IN...Winter Storm Warning until noon CST Wednesday for INZ081-082-
085>088.
KY...Winter Storm Warning until noon CST Wednesday for KYZ001>022.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1216 PM CST TUE JAN 19 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1216 PM CST TUE JAN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ENTIRE AREA HAS BEEN UPGRADED TO A WINTER STORM WARNING TONIGHT. 3 TO 5 INCHES OF SNOW AND SLEET IS EXPECTED ON AVERAGE. REFER TO THE WARNING FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WINTER STORM WARNING CONTINUES UNTIL MIDDAY WEDNESDAY. 3 TO 5 INCHES OF SNOW AND SLEET IS EXPECTED ON AVERAGE. THE SNOW WILL BE ENDING FROM THE NORTHWEST TO THE SOUTHEAST DURING THE WEDNESDAY MORNING HOURS. ANOTHER WINTER WEATHER EVENT IS POSSIBLE LATER IN THE WEEK...AND MAY BRING A WINTRY MIX OF ACCUMULATION OF SNOW AND OR ICE THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW AND ICE ARE ENCOURAGED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 555 PM CST TUE JAN 19 2016 MOZ076-086-087-100-107>112-114-200100- PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER- STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 555 PM CST TUE JAN 19 2016 ...SOME LIGHT GLAZING BEING REPORTED ACROSS SOUTHEAST MISSOURI... MAINLY SLEET AND LIGHT SNOW ARE EXPECTED ACROSS SOUTHEAST MISSOURI THIS EVENING. HOWEVER...SOME LIGHT FREEZING RAIN OR DRIZZLE HAS BEEN REPORTED AS WELL...AND WILL CONTINUE EARLY ON. EMERGENCY MANAGEMENT FROM BUTLER COUNTY MISSOURI REPORTS GLAZING ON SOME ROAD SURFACES. ACCIDENTS HAVE BEEN REPORTED. TEMPERATURES ARE ONLY IN THE MID 20S. VERY DANGEROUS TRAVEL CONDITIONS ARE ANTICIPATED OVER SOUTHEAST MISSOURI AS THIS VERY LIGHT RAIN AND DRIZZLE WILL CONTINUE TO FREEZE IMMEDIATELY UPON CONTACT WITH ROAD SURFACES. THE PRECIPITATION WILL SPREAD ACROSS THE REST OF SOUTHEAST MISSOURI EARLY THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 748 PM CST TUE JAN 19 2016 ILZ081-082-084>086-088>090-092-093-KYZ004-MOZ076-086-087-110-111- 200300- FRANKLIN-HAMILTON-JACKSON-WILLIAMSON-SALINE-UNION IL-JOHNSON-POPE- ALEXANDER-PULASKI-BALLARD-PERRY MO-BOLLINGER-CAPE GIRARDEAU- STODDARD-SCOTT- INCLUDING THE CITIES OF...WEST FRANKFORT...MCLEANSBORO... CARBONDALE...HERRIN...HARRISBURG...JONESBORO...VIENNA... GOLCONDA...CAIRO...MOUND CITY...WICKLIFFE...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU...BLOOMFIELD...SIKESTON 748 PM CST TUE JAN 19 2016 ...VERY LIGHT FREEZING RAIN STILL REPORTED NEAR THE MISSISSIPPI RIVER... REPORTS FROM THE CAPE GIRARDEAU MUNICIPAL AIRPORT...AND FROM THE MEDIA INDICATE SOME VERY LIGHT FREEZING RAIN. THIS ACTIVITY IS MOVING ACROSS THE MISSISSIPPI INTO FAR SOUTHERN ILLINOIS. THIS CONTINUES TO BE A POTENTIALLY DECEPTIVE DANGER. EVEN THOUGH THE RAIN AND DRIZZLE IS EXTREMELY LIGHT...IT WILL FREEZE IMMEDIATELY AND COULD CAUSE VERY DANGEROUS TRAVEL AND WALKING CONDITIONS AS TEMPERATURES REMAIN IN THE MID 20S. THE ACTIVITY IS NOT EXPECTED TO LAST LONG. PRECIPITATION WILL RAPIDLY BEGIN TO CHANGE OVER TO LIGHT SNOW AND SLEET THROUGH THE EVENING AND INCREASE OVERNIGHT.
The national radar mosaic for the moment the first event began.
19 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Jefferson | 2016-01-20 | 22 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611227, 611228, 611229, 611230, 611231, 611232, 611234, 611235, 611236, 611239, 611240, 611241, 611242, 611244, 611246, 611247, 611248, 611249, 611250.